DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20192218

Furosemide induced bullous pemphigoid: a case report

Venu D., Vijendra R.

Abstract


Bullous pemphigoid is an acquired autoimmune disease characterized by subepidermal vesicles and bullae. The etiology is mostly idiopathic with the highest occurrence in elderly patients. However, it is now well-accepted that bp has been triggered by or associated with drug therapy. Over 50 agents have been implicated as a cause of Drug-induced bullous pemphigoid, including diuretics, ace inhibitors, and antibiotics. We present a case of  Bullous pemphigoid in a 75 year old male probably induced by furosemide. A 75 year old male  was admitted to the dermatology department of KIMS hospital, Bengaluru. Presented with multiple tense bullae and vesicles over both upper limbs, forearm and few collapsed bullae and vesicles over the extensor aspect of forearm. Patient had a past history of myocardial infarction and undergone coronary artery bypass grafting for the same and treated with multiple medications. Among the treatment given injection furosemide was the one of the drug, after which he developed lesions and also presented with fluid filled bullae. A diagnosis of bullous pemphigoid was made based on clinical history and was treated with prednisolone, halobetasol and antibiotics. The lesions improved significantly with the above management and patient recovered enough to be discharged from the hospital after 5 days. Severe and serious reactions such as bullous pemphigoid can be caused by used drugs like furosemide.


Keywords


Adverse drug reaction, Bullous pemphigoid, Diuretics, Drug induced cutaneous reaction, Furosemide, Naranjo ADR Probability Scale

Full Text:

PDF

References


Lee JJ. Furosemide-induced bullous pemphigoid: case report and review of literature. J drugs in dermatol: JDD. 2006 Jun;5(6):562-4.

Stavropoulos PG, Soura E, Antoniou C. Drug-induced pemphigoid: a review of the literature. J Eur Acad Dermatol Venereol. 2014;28(9):1133-40.

Agrawal J, Shenai KP, Chandra J, Veena KM, Chatra L. Drug-Induced Bullous Pemphigoid: Expect the Unexpected. World J Dentistry. 2011 April-June;2(2):151-3.

Helm MF, Lin L, Santalucia P, Brummitte Dale Wilson MD, Grover R. Furosemide Induced Bullous Pemphigoid Associated with Antihistone Antibodies. North Ame J Med and Sci. 2014 Jul 31;7(2):84-6.

Petrova G, Stoimenova A, Dimitrova M, Kamusheva M, Petrova D, Georgiev O. Assessment of the expectancy, seriousness and severity of adverse drug reactions reported for chronic obstructive pulmonary disease therapy. SAGE Open Med. 2017 Jan 31;5:2050312117690404.

Zaki SA. Adverse drug reaction and causality assessment scales. Lung India. 2011;28(2):152-153.

Bastuji-Garin S, Joly P, Picard-Dahan C, Bernard P, Vaillant L, Pauwels C, et al. Drugs associated with bullous pemphigoid: a case-control study. Arch dermatol. 1996 Mar 1;132(3):272-6.

Lloyd-Lavery A, Chi CC, Wojnarowska F, Taghipour K. The associations between bullous pemphigoid and drug use: a UK case-control study. JAMA dermatol. 2013 Jan 1;149(1):58-62.

Takeichi S, Kubo Y, Arase S, Hashimoto T, Ansai SI. Brunsting-Perry type localized bullous pemphigoid possibly induced by furosemide administration and sun exposure. European J Dermatol. 2009 Sep 1;19(5):500-3.

Ahmed B, Nanji K, Mujeeb R, Patel MJ. Effects of polypharmacy on adverse drug reactions among geriatric outpatients at a tertiary care hospital in Karachi: a prospective cohort study. PLoS One. 2014 Nov 17;9(11):e112133.